Skip to content
    Font Size
    A
    A
    A

    Everyday Pain Relief: Ulcers

    Many familiar over-the-counter pain relief drugs can cause harmful side effects for those with ulcers. Here's what you need to know.
    By
    WebMD Feature
    Reviewed by Louise Chang, MD

    We tend to think of over-the-counter painkillers as perfectly safe. If you can buy a drug sitting next to the toothpaste and shampoo, how dangerous could it be?

    But even these drugs do have risks. And if you have an ulcer, you need to be very careful before popping over-the-counter (OTC) painkillers. Many commonplace drugs - such as aspirin, Advil, and Aleve -- can irritate the stomach lining, aggravating ulcers and potentially causing serious problems.

    Recommended Related to Digestive Disorders

    Proctitis

    Important It is possible that the main title of the report Proctitis is not the name you expected. Please check the synonyms listing to find the alternate name(s) and disorder subdivision(s) covered by this report.

    Read the Proctitis article > >

    "People think that if a medicine is available over-the-counter, it has no risks," says Byron Cryer, MD, a spokesman for the American Gastroenterological Association. "But about a third of all ulcers are caused by aspirin and other painkillers. More than half of all bleeding ulcers are caused by these drugs."

    In fact, according to the American Gastroenterological Association, 103,000 people are hospitalized every year because of side effects from common painkillers. Some 16,500 people die.

    The problem isn't only with OTC painkillers. Many remedies for colds, sinus problems, and even heartburn contain the same potentially dangerous ingredients.

    If you have an ulcer, you need to avoid any foods or medicines that will make your condition worse. So, before you grab a bottle of pain reliever the next time you have a headache, learn some dos and don'ts first.

    How Do Pain Relief Drugs Work?

    In a certain way, all pain is in your head. When we feel pain, it's the result of an electrical signal being sent from the nerves in a part of your body to your brain.

    But the whole process isn't electrical. When tissue is injured (by a sprained ankle, for instance), the cells release certain chemicals in response. These chemicals cause inflammation and amplify the electrical signal coming from the nerves. As a result, they increase the pain you feel.

    Painkillers work by blocking the effects of these pain chemicals. The problem is that you can't focus most pain relievers specifically on your headache or bad back. Instead, it travels through your whole body. This can cause some unexpected side effects.

    What Are the Risks for People With Ulcers?

    Why do painkillers increase the risk of gastrointestinal (GI) problems? The same chemicals that amplify pain -- which some pain medicines block -- also help maintain the protective lining of the stomach and intestines. When a painkiller stops these chemicals from working, the digestive tract becomes more vulnerable to damage from gastric acids.

    1 | 2 | 3 | 4 | 5

    Today on WebMD

    man holding his stomach
    Get the facts on common problems.
    blueberries in a palm
    Best and worst foods.
     
    woman shopping
    Learn what foods to avoid.
    fresh and dried plums
    Will it help constipation?
     
    diverticuliltis illustration
    Slideshow
    couple eating at cafe
    Article
     
    sick child
    Slideshow
    Woman blowing bubble gum
    Slideshow
     

    Send yourself a link to download the app.

    Loading ...

    Please wait...

    This feature is temporarily unavailable. Please try again later.

    Thanks!

    Now check your email account on your mobile phone to download your new app.

    Woman with crohns in pain
    Slideshow
    Woman with stomach pain
    Slideshow
     
    diet for diverticulitis
    Video
    what causes diarrhea
    Video